Indiana, 2025

Damaging Winds in Indiana, July 20, 2025

July 20, 2025 · NWS IND · 2 events in 2 counties and zones

A hot and humid airmass ahead of a slow moving boundary helped support the development of scattered thunderstorms during the late afternoon and evening hours on July 20th, 2025. While many of these storms remained sub-severe, a few thunderstorms across southern portions of central Indiana produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A hot and humid airmass ahead of a slow moving boundary helped support the development of scattered thunderstorms during the late afternoon and evening hours on July 20th, 2025. While many of these storms remained sub-severe, a few thunderstorms across southern portions of central Indiana produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 20, 5:04 PM EST, 2 hours 25 minutes earlier. Its key messages:

  • Flash Flood Watch in effect through 8 PM Monday
  • Multiple rounds of showers and storms are expected through Monday, with locally heavy rainfall and flash flooding possible
  • Strong to severe storms will be possible this evening into tonight, with damaging winds the primary threat, although large hail or an isolated tornado cannot be ruled out
  • Hot and very humid next Wednesday-Friday, yielding widespread and potentially dangerous maximum heat indices in the 100s.
Area forecast discussion, Jul 20, 5:04 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
604 PM EDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch in effect through 8 PM Monday

- Multiple rounds of showers and storms are expected through Monday,
  with locally heavy rainfall and flash flooding possible

- Strong to severe storms will be possible this evening into
  tonight, with damaging winds the primary threat, although large
  hail or an isolated tornado cannot be ruled out

- Hot and very humid next Wednesday-Friday, yielding widespread and
  potentially dangerous maximum heat indices in the 100s.

&&

.MESOSCALE UPDATE...
Issued at 603 PM EDT Sun Jul 20 2025

Abundance of remnant weak boundaries still exist across the
atmosphere over Central Indiana. Atmosphere overall still is a
somewhat disorganized after the morning convection; however, there
is some new agitation with vertical growth to the cumulus fields
stretching from near Watseka IL southeast through Northern
Tippecanoe County to near Kokomo. A few reports of funnel clouds
have been noted within this area of vertical lift and modest shear,
especially within the 0-3km layer. Deep layer shear is still robust
as well, fortunately it appears winds are parallel to the mean flow
which should not allow the atmosphere to get too out of control at
least for the next hour or so north of Indy Metro. The bigger
concern is a rapid destabilization to the atmosphere west of Terre
Haute, where we are seeing a cluster of storms grow vertically and
realize the unstable atmosphere. Growth is reaching glaciation
quickly which is leading to lightning production quickly, but given
the high wet-bulb zero heights it will be difficult to produce large
hail and at worst pea size hail. The bigger concern still remains
for efficient rain production given the volume of moisture within
the sensible layer, and steady upslope to parcels feeding into the
atmosphere near Vincennes to Bedford. All of this sets the stage for
heavy rain potential in a short period of time with slow moving
convective elements this evening

&&

.SHORT TERM (This evening through Monday)...
Issued at 302 PM EDT Sun Jul 20 2025

A complex of thunderstorms moved across the northern half of the CWA
this morning and into the early afternoon hours. Severe weather was
not reported, but there were a few reports of localized flooding in
the Pendleton and Anderson area.

The aforementioned storm complex laid down an outflow boundary that
has been slowly pushing southward. North of this boundary,
temperatures have been in the 70s with abundant cloud cover and even
some light residual rain showers. South of it, sunshine and
continued southwesterly flow have allowed temps to climb to near 90.
As such, quite the instability gradient currently exists throughout
central Indiana.

All available guidance shows regeneration of storms this afternoon.
Our forecast challenge therein lies with this second round of storms
and how it may evolve. The outflow boundary mentioned above will
likely play a role, and the most probable scenario is convection
develops along this boundary or near it and then propagates south
southeastward. Convection may also develop further north, especially
if the boundary is weak enough that it dissipates completely or
moves back northward.

Guidance has been wavering between the two scenarios. The HRRR, for
instance, tends to regenerate convection further north compared to
the NAM Nest. This makes sense given their biases regarding cold
pool formation. CAMs will likely struggle today, so we'll have to
rely on our atmospheric conceptual models. Satellite is showing some
clearing over central Illinois with surface obs showing a more
diffuse boundary. Eastward into central Indiana, where the storms
occurred more recently, the boundary is stronger and the air more
stable.

Assuming some atmospheric recovery is possible under increased
sunshine, a destabilizing atmosphere may be realized from Lafayette
to Indy south and westward. Therefore, this portion of our CWA
stands the best chance of seeing additional storms today. Places
further north and east may remain stable enough to limit convective
redevelopment.

Like earlier rounds of convection, our primary hazards are strong to
damaging wind gusts (within the strongest cells and embedded bowing
segments) along with very heavy rain and flash flooding. Flooding
potential will be maximized where storm motions are slow and or
align for training / repetitive storm tracks. Soundings show a very
moist column with a deep warm cloud layer...so rainfall production
will be efficient. Extreme rainfall rates between 2-3"/hr or even
higher may occur. Isolated pockets of 3-6 inches of rainfall are
possible where storm training occurs.

TONIGHT INTO MONDAY

After today's storms exit we'll be left with northeasterly flow and
a stabilized atmosphere. Temperatures should be quite nice to start
the week, with highs in the 80s on Monday with reduced humidity. The
boundary and axis of active weather will not be too far away,
however, with some convection possible along the IL/IN state line
and into our southern counties.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 302 PM EDT Sun Jul 20 2025

Upper-level ridging looks to build eastward this week, allowing hot
and humid weather to return. Height anomalies do not appear to be
that high, perhaps 1-2 sigma above the mean. Still, 500mb heights
are anomalous and favor above-normal temperatures. Anomalous heights
peak around the Wednesday timeframe, with ridging drifting eastward
and flattening by the end of the week.

High temperatures likely climb to near 90 Wednesday onward, perhaps
a few days earlier across our southwest. Humidity likely builds as
well with surface high pressure moving eastward and southwesterly
flow returning. Combined with the humidity, heat indices could
climb into the 100-105 degree range which would be approaching
advisory-level criteria.

Rain/storm chances return later in the week, with a pattern
developing similar to the one we're currently seeing - namely,
ridging to our west with a jet stream that's NW-SE oriented. Our
convective chances therefore will depend on mesoscale features not
resolvable at this range. We will keep broad but low PoPs in the
forecast for now. Increased precip and cloud cover may limit 90
degree readings this coming weekend.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 138 PM EDT Sun Jul 20 2025

Impacts:

- VFR Conditions this afternoon and evening.

- MVFR or IFR late overnight

- Scattered showers or thunderstorms possible this afternoon and
evening.

Discussion:

A stalled frontal boundary over Central Indiana has allowed for a
very moist and stagnant air mass to remain across Central Indiana.

An upper level disturbance was exiting Central Indiana. This was
allowing scattered light rain showers across northern Central
Indiana to depart to the east. A few more showers were found
upstream, over central IL, but these were weak and IR shows no
significant cooling cloud tops. HRRR suggests redevelopment along
the boundary this afternoon, but confidence for this is low as
daytime heating has had a minimal impact due to thick cloud cover
across the sites. For now, a VCTS mention has been used.

The lingering lower level boundary and moisture is expected to remain
in place across the area overnight, with very high dewpoints, light
winds and low dew point depressions. This should again result in fog
overnight, some of which may become IFR or LIFR, mainly at the more
rural TAF sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...Beach
SHORT TERM...Eckhoff
LONG TERM...Eckhoff
AVIATION...Puma
Hazardous weather outlook, Jul 20, 3:31 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
431 PM EDT Sun Jul 20 2025

INZ021-028>031-035>049-051>057-060>065-067>072-212045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
431 PM EDT Sun Jul 20 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorms are expected at times tonight, including a threat for
strong to severe storms. Damaging winds will be the primary threat,
along with heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will remain possible at times through Tuesday. Locally
heavy rain and flash flooding will be the primary threats through
the early portion of the week. Storm chances return to the forecast
late in the week as well. Lightning is a threat with any
thunderstorm.

Heat indices over 100 degrees will be possible from Wednesday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today or tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 20, 4:48 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Sun Jul 20 2025

INZ021-029>031-038-202230-
Howard IN-Clinton IN-Tipton IN-Tippecanoe IN-Carroll IN-
548 PM EDT Sun Jul 20 2025

...Strong thunderstorms will impact portions of Carroll, northern
Tippecanoe, northern Clinton, Howard and northern Tipton Counties
through 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout along a line extending
from 11 miles west of Kokomo to near Watseka. Movement was east at 65
mph.

HAZARD...Landspouts, Funnel Clouds, and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Kokomo, West Lafayette, Delphi, Windfall, Greentown, Flora,
Rossville, Battle Ground, Russiaville, Camden, Sharpsville,
Burlington, Yeoman, and Indian Heights.

This includes Interstate 65 between mile markers 175 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4060 8637 4056 8637 4056 8618 4049 8586
      4033 8586 4034 8636 4050 8709 4056 8709
      4056 8677 4066 8677 4067 8675 4068 8676
TIME...MOT...LOC 2147Z 284DEG 55KT 4049 8635 4078 8768

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Jul 20, 6:51 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
751 PM EDT Sun Jul 20 2025

INZ062-063-070-071-210030-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
751 PM EDT Sun Jul 20 2025

...A strong thunderstorm will impact portions of southern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 830 PM EDT...

At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bloomington, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bloomington, Fairfax State Recreation Area, Norman, Charles Deam
Wilderness, Smithville, and Monroe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Monroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
south central Indiana.

&&

LAT...LON 3907 8661 3915 8655 3905 8618 3889 8628
TIME...MOT...LOC 2349Z 291DEG 17KT 3908 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM

The radar

The Evansville,IN radar (KVWX), 54 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 20, 7:29 PM EST
Where
Knox County, 1.19 mi WNW of Fritchton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.687, -87.440

Numerous small tree limbs and trees snapped by thunderstorm wind gusts along with 2 larger trees.

Thunderstorm Wind, Daviess

When
July 20, 7:55 PM EST
Where
Daviess County, 4.45 mi NNE of Farlen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.890, -86.900

Thunderstorm wind gusts downed multiple trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270548, 1280342.